A total of 30 million blood components are transfused in the United States every year. These components may be separated into the individual components of packed red blood cells, platelets, and fresh frozen plasma. Infrequently, they can be transfused as whole blood as well. Complications vary with the type and amount of components that are transfused. To designate a transfusion as a cause of a complication, the complication must be temporally linked. Generally, it must occur during, or within 24 hours of a transfusion. There are two significant exceptions to this rule that may present weeks to a month after the initial transfusion.
Regardless of the category of complication (immune, nonimmune, and infectious), the most common cause of complications is administrative. These complications occur because of the administration of the wrong blood product, usually incorrectly matched, to a patient.
There is a wide range of immunologic reactions. These reactions range from a mild urticaria to anaphylaxis. As mentioned before, the most likely cause of these reactions is an administrative error, in which a blood product is mislabeled or misread, and subsequently given to the wrong patient. However, even when the correct blood is given to the correct patient, immunologic reactions can occur.
The most common of these reactions is the urticarial allergic reaction. It occurs between 1% and 3% of all transfusions, resulting in urticaria and pruritus. The airway is not usually involved in such a mild reaction. If awake, the patient may complain of increasing itchiness. While under general anesthesia, the patient will present with urticarial rashes that develop after the administration of a blood product. Treatment with Benadryl is often adequate to curb the reaction, and the transfusion may be continued as needed. If affiliated with any cardiovascular or pulmonary instability, the product should be stopped and supportive care initiated.
The next most common reaction is a febrile nonhemolytic reaction. It occurs at an incidence of 0.2%. Antibodies in the donor blood react with the recipient’s white blood cells, activating the inflammatory cascade, causing fever and chills. Antibodies increase with a greater number of transfusion exposures. As such, a patient with a history of chronic transfusions is at greater risk of this reaction. The transfusion needs to be stopped if this reaction is detected.
Graft versus host disease can occur when whole blood is given. The underlying pathology involves donor white blood cells attacking host cells. This is a life-threatening complication that generally affects patients who are already immunocompromised. Like the delayed febrile hemolytic reaction, this reaction occurs a while after the initial transfusion. Often it presents a month after the transfusion as fever, diarrhea, and rash. Its incidence can be reduced by pretreating donor white blood cells with irradiation, or by running them through third- or fourth-generation leukoreduction filters.